When you’re in pain, you may reach for ibuprofen or aspirin without thinking much about it, but new research has revealed risks you need to recognize.
You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication present before you decide to use them. Younger men, amazingly, could have a higher risk factor.
What Studies Say About Hearing Loss And Pain Killers
A thorough, 30-year cooperative study was conducted among researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.
Because the questionnaire was so broad, researchers were uncertain of what they would find. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a strong connection.
The data also revealed something even more surprising. Men 50 or younger were approximately twice as likely to have hearing loss if they regularly used acetaminophen. Those who regularly used aspirin had a 50% chance of suffering from hearing loss. And there is a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was discovered was that high doses used occasionally were not as harmful for your hearing as low doses taken frequently.
It’s significant to note this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. More studies are required to prove causation. But we really need to rethink our use of these pain relievers after these persuasive results.
Pain Relievers And Hearing Loss – Current Theories
Experts have several plausible theories as to why pain relievers may cause hearing damage.
Your nerves communicate the feeling of pain to your brain. Blood flow to a particular nerve is obstructed by over-the-counter pain relievers. This interrupts nerve signals that normally communicate with the brain, so you feel a reduced pain level.
There might also be a reduction of blood flow to the inner ear according to scientists. Lowered blood flow means less oxygen and nutrients. Cells will die from malnourishment if this blood flow is decreased for prolonged periods.
Acetaminophen, which showed the most appreciable correlation, may also reduce the production of a particular protein that helps shield the inner ear from loud noises.
What You Can do?
Probably the biggest point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This verifies that hearing loss doesn’t just impact the elderly. But as you get older, if you take the appropriate steps you will have a better chance of maintaining your hearing.
While we aren’t suggesting you entirely stop taking pain relievers, you should acknowledge that there could be unfavorable effects. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.
Seek out other pain relief solutions, including gentle exercise. You should also reduce the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. Decreased pain and better blood flow have been demonstrated to come from these methods.
Lastly, is an appointment to see us each year to have your hearing examined. Remember, you’re never too young to have your hearing checked. The best time to begin talking to us about preventing further hearing loss is when you under 50.